On 15, November 2000, the Food and Drug Administration (FDA) released a public health alert concerning the use of phenylpropanolamine (PPA) in treating colds due to its high hemorrhagic stroke risk. In backing research findings, the FDA issued a request to manufacturers to discontinue producing products that contain PPA while consumers, with the help of their healthcare providers, seek alternative products.
Antihistamines, decongestants and analgesic combinations was then introduced as a replacement to PPA. The combination is administered orally to treat runny nose, sneezing, sinus and nasal congestion (also referred to as stuffy nose), headache, fever, as well as aches and pains of influenza, colds, and hayfever. These combinations, however, do not contain cough treating ingredients.
Antihistamines are used to prevent or relieve the symptoms of hay fever as well as other forms of allergy. They are also used to relieve the symptoms of common cold such as runny nose and sneezing. Antihistamines work by blocking the effects of a substance called histamine, which is produced by the body. Antihistamines contained in these combinations include:
Decongestants, like pseudoephedrine and phenylephrine, produce a narrowing effect on blood vessels resulting in clearing of the nasal congestion. On the other hand, these decongestants may also trigger a rise in blood patients in patients with high blood pressure.
Analgesics, like salicylates (sodium salicylate and aspirin) and acetaminophen, are used with combination medicines to relieve fever, pain, aches, and headache.
You can purchase some of these OTC medications without a prescription. However, your healthcare provider may issue a special direction on dosage and use based on your medical condition.
Over-the-counter cold and cough medications should never be administered an infants or toddlers under 4 years of age. Use of OTC in very young children might cause severe, or at times fatal, side effects.
Things to keep in mind before using antihistamine, decongestant and analgesic combinations
Inform your healthcare provider if you have ever had any allergic reactions to medications in this group, or any other form of medication. In addition, inform your doctor if you have any other types of allergies including food, preservatives, dyes and even animals. For non-prescription medications, carefully read the ingredients or package label.
Toddlers and very young children are usually very sensitive to the effects of this medication. Unusual excitement, nightmares, increase in blood pressure, restlessness, nervousness or irritability are more likely to occur in children on this medication. Also, some children may exhibit mental changes while taking combination medicines. Thus, before giving combination medications to young children, be sure to read the package label very carefully. Check with your healthcare provider if you are not certain whether certain combination medicine is safe for young children.
Do not administer aspirin or other salicylates to children or teenagers with fever or symptoms of viral infection, especially chickenpox and flue, without first consulting with your healthcare provider. This is quite important because salicylates may cause a serious illness called Reye’s syndrome in children and teenagers with fever caused by viral infection.
Elderly people are usually more sensitive to the effects of this medication. Painful or difficult urination, confusion, drowsiness, dizziness, drying of mouth, nose and throat, and faint feeling are likely to occur in elderly patients who use this medication. Some patients may experience nightmares, nervousness, unusual excitement, irritability and restlessness while on this medication.
Periodic use of antihistamine, decongestant, and analgesic combinations during pregnancy is not likely to cause problems to the unborn baby. However, the use of these medications in high doses or for a long time might increase the possibility of complications.
The following apply to individual ingredients of these combinations:
The following applies to individual ingredients of these combinations:
Consult with your healthcare provider before using any other medication along with this combination. These include over-the-counter medications, herbal products as well as vitamins.
The best strategy for cold treatment is to begin your treatment as soon you notice the first signs of cold. Continue on a regular basis until the cold is over – usually 3-7 days depending on severity.
The justification for early and continuous treatment of cold is based on:
Cold symptoms manifest as early as 9 hours after infection and progress in severity for 48 hours before the symptoms begin to subside due to the natural cause of the illness. For this reason, cold treatment becomes most effective when taken at the recognition of the first symptoms.
The second reason for adopting early and continuous treatment is that colds routinely involve the sinuses. CT examinations indicate that over 85% of patients with early uncomplicated colds had thick fluids in the sinus. Nose blowing creates a high pressure within the nose propelling nasal fluids into the sinuses. In fact, nose blowing has been thought to the cause of sinus disease in the colds. Early and continuous treatment reduces the sneezing frequency as well as the intensity of nasal secretions, thus reducing the need for frequent nasal blowing.
During colds, over 70% of patients experience abnormal function of the eustachian tube (the tube that connects the back of the throat to the middle ear) and exerted pressures in the middle ear. Early and continuous cold treatment, it is believed, may lower the frequency of ear complications.
Along with the intended outcome, a medicine may cause undesired effects. Although the patient may not exhibit these side effects, it is important that the patient seeks medical attention of the side effects become severe.
Not all side effects mentioned above have been reported for these medications. Call your doctor for medical advice in an event of severe side effects. You may also report these side effects to the FDA through their toll-free number 1-800-FDA-1088
The dosage for antihistamine, decongestants, and analgesic combinations vary from patient to patient. It is important that you follow your doctor’s direction when using this combination. Following is an average dose for using antihistamine, decongestants, and analgesic combinations:
For regular (fast-relief) oral doses – tablets, capsules, chewable tablets, or liquid:
Take your missed dose as soon as possible. However, if it is a few hours to the next dose, skip the missed dose and resume your regular dosing schedule. Do not make up for the missed medicine by double dosing.
Contact your healthcare provider immediately if you exhibit any of the following symptoms of medication overdose:
Antihistamine, decongestant, and analgesic combination interactions
While certain medications should never be used together at all, there are cases where your doctor may approve use of two medications even if there is a possibility of an interaction. In such cases, your doctor may recommend change of dose or other precautionary measures. The following medications may interact with antihistamine, decongestant, and analgesic combinations. Thus, using medicines in this class is not recommended:
To avoid interactions, certain foods are not recommended at or around the time of taking certain medications. Also, use of tobacco and alcohol with certain medications may cause interactions to occur. Discuss with your doctor the foods you may need to avoid while on this medication, as well as whether you should cease alcohol and tobacco use while on medication.
Presence of pre-existing medical conditions may affect the use of this medication. Be sure to inform your doctor if you have any of the following:
Patients on antihistamine medications should consult their healthcare providers before using any over-the-counter medications, additional prescriptions, herbal remedies or vitamin and other nutritional supplements. Specifically, individuals on antihistamine should exercise caution when taking the following medications:
Before having any skin tests for allergies, inform your healthcare provider if you are taking this medication as the results of your test may be affected by the antihistamines in the medication.
Check with your healthcare provider if the cold and flu symptoms worsen, or if your fever increases.
The antihistamine in this medication may add to the effects of alcohol and other central nervous system (CNS) depressants. Some antihistamine medications include medicines for allergies, hayfever, sedatives, colds, tranquilizers, prescription pain medicine or narcotics, seizure medicines, barbiturates, muscle relaxants, some dental anesthetics and general anesthetics. Check with your doctor before combining any of these medications with antihistamines.
The patient is more likely to develop stomach problems if they take alcoholic beverages while using aspirin-containing medications. Also, consuming large amounts of alcoholic beverages while on acetaminophen-containing medication may cause liver damage.
The antihistamine in this medication may cause dizziness, drowsiness and lack of focus. The patient should not operate dangerous machinery or drive while on this medication.
The decongestant in this medication may cause some patients to become nervous or restless, and with it trouble in sleeping. If this medication hinders your sleep, take the last dose of the day a few hours before bedtime.
The medication may add to the central nervous system stimulants and other effects of diet aids. Do not use medications for appetite control or diet while on this medication without the approval of your healthcare provider.
Before going for any surgical procedure (including dental surgery) or emergency treatment, inform the doctor in charge or your dentist if you are on this medication.
Antihistamines may cause dryness of nose, mouth, and throat. For temporary relief from mouth dryness, use candy or gum, saliva substitutes or melt bits of ice in your mouth. However, check with your healthcare provider if mouth dryness persists for more than two weeks. Prolonged dryness of the mouth may increase your chances of suffering from gum disease, fungus infection or other forms of dental diseases.
Check the label on over-the-counter (OTC), nonprescription as well as any other prescription medicine that you intend to take alongside this medication. Be particularly careful is any contain aspirin, acetaminophen or salicylates, including bismuth subsalicylate and diflunisal. This medication contains salicylate and/or acetaminophen as key ingredients. Therefore, taking it alongside other medications with these components may lead to an overdose.
Avoid taking aspirin-containing medications within five days to any surgical procedures, including dental surgery, unless on approval by your healthcare provider. Taking aspirin during surgery may cause bleeding problems.
Small doses or occasional use may not have an effect on the urine sugar test. Consult your healthcare provider for questions, especially if your diabetes is not properly controlled.
Store the medication at room temperature between 59 and 86 degrees F (15 and 30 degrees C). Protect the medication from heat, moisture, and direct sunlight. Do not freeze the medication. Keep the medication in the container it comes with away from children and pets. Properly dispose of any unused or expired medication.
Histamine is a natural inflammatory mediator produced by the body. When introduced into the nose, histamine causes dilation and breakage of blood vessels. Histamine is also an essential stimulant of the sneeze reflex. Its effects cause sneezing, runny nose, coughing, and nasal blockage during colds. Histamine can also cause coughs, but this is less often.
There are two classes of antihistamines: the first generation (sedating) and the second generation (non-sedating). First generation or sedating antihistamines are effective for cold treatment. Antihistamines work by blocking histamine from attaching to the cellular receptor, H1. Attachment to this receptor is key to histamine activity. Sedating antihistamines also inhibit the activity of the parasympathetic system, a section of the central nervous system that stimulates the secretion of mucus glands.
The major side effect of antihistamine is drowsiness, which tends to be severe in some people, especially the elderly. Sedatives, alcohol, and tranquilizers increase the drowsiness associated with antihistamines. Also, antihistamines have been associated with difficulty in urination in men who have enlarged prostate glands. It also worsens glaucoma in patients with this eye problem.
Decongestants like pseudoephedrine belong to the drugs category called alpha-adrenergic agonists. These drugs work by opening the nasal passages by shrinking blood vessels in the nose’s mucous membrane, which is the primary cause of nasal obstruction of colds.
Decongestants may be taken orally or applied directly on the nasal mucous membrane in the form of sprays or nose drops.
Decongestants, when used as nose drops and sprays, have rapid and powerful effect in relieving nasal obstruction. Nasal obstruction rapidly returns as soon as the decongestant effects of the drug wear out. Nasal decongestants also have an irritating or burning effect on the throat.
Taken orally, decongestants have reduced effect and slow activity compared to nasal sprays. However, recurrence of nasal obstruction is higher compared to sprays and topical preparations.
Oral decongestants may trigger an elevation in blood pressure, rapid and uneven heartbeats, and nervous stimulation. However, when taken in the prescribed dosage, oral decongestants have been demonstrated to be safe, even with patients with blood pressure problems. When applied directly to the nasal mucous membrane, decongestants tend to be less effective over time and may result in “rebound” obstruction as well as mucosal damage.
Mild analgesics such as Aspirin work by indirectly blocking the enzyme-controlled production of Prostaglandins. Prostaglandins work by constricting the blood vessels and thus, slow down blood flow while increasing the temperature of the body as less heat escapes from the tissues into the blood. They affect the functionality of the hypothalamus (the body’s heat-regulating center) resulting in fever. These chemicals also enhance the permeability of the capillaries, allowing water to pass out into nearby tissues to cause painful swelling. By regulating the production of Prostaglandins, analgesics reduce fever, pain, and inflammation.
While there are different types of analgesics, they can be broadly grouped into two classes and defined by the way in which they work to relieve pain. These are:
Nonopioids are non-prescription medications, commonly used for short-term pain relief. They are not as strong as synthetic opioids and morphine and are commonly in combination with caffeine or barbiturate sedatives.